Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 456, NWS Baltimore/Washington

August 26, 2021Hampshire County, Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 26, 2021, 4:25 PM EDT for Hampshire County, Mineral County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 4:25 PM EDT (20:25 UTC)
Expired
Aug 26, 2021, 4:54 PM EDT
In force
29 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hampshire County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 114 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WUUS51 KLWX 262025
SVRLWX
WVC027-057-262115-
/O.NEW.KLWX.SV.W.0456.210826T2025Z-210826T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
425 PM EDT Thu Aug 26 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mineral County in eastern West Virginia...
  Central Hampshire County in eastern West Virginia...

* Until 515 PM EDT.

* At 424 PM EDT, a severe thunderstorm was located near Romney,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Romney, Fort Ashby, Springfield, Green Spring, Russelldale,
  Augusta, Shanks, Purgitsville, Three Churches, Frenchburg,
  Headsville, Higginsville, Wagoner, Reeses Mill, Points, Kirby,
  Levels, Junction and Wapocomo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3916 7871 3924 7896 3957 7878 3949 7851
TIME...MOT...LOC 2024Z 198DEG 13KT 3929 7879 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LFR
1 follow-up statement
137 
WWUS51 KLWX 262054
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
454 PM EDT Thu Aug 26 2021

WVC027-057-262104-
/O.CAN.KLWX.SV.W.0456.000000T0000Z-210826T2115Z/
Mineral WV-Hampshire WV-
454 PM EDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINERAL AND
CENTRAL HAMPSHIRE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3916 7871 3924 7896 3957 7878 3949 7851
TIME...MOT...LOC 2053Z 198DEG 13KT 3939 7875 

$$

LFR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:43 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 26, 2:43 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
243 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Weak high pressure will remain situated near our region through
the end of the week. A front will drop down into the region
from the Great Lakes late Friday into Saturday and stall nearby
through early next week. Another front may impact our region
midway through next week. A tropical influence of moisture from
a tropical system moving into the Gulf of Mexico this week could
enhance showers and thunderstorms during the middle to later
part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure will remain over the Atlantic through tonight. A
light southerly flow around this system will usher in hot and
humid conditions. Despite temperatures pushing into the lower to
middle 90s and dewpoint temperatures climbing into the middle
70s in some locations, heat indice values will remain below
criteria across the region. There will be a couple locations
near the metro areas and southwest into northeastern and eastern
Virginia in which heat indice values topple 100 degrees this
afternoon. Feeding off of this heat and moisture at the surface,
showers and a couple of strong to severe thunderstorms have
developed in the west and eastward toward southern Maryland and
the central Chesapeake Bay. The strongest thunderstorms have
warnings and are for potentially large hail and damaging wind
gusts. Additional strong to severe thunderstorms are expected to
develop later this afternoon to the north and east into the
metro areas and up near central Maryland.

Tonight will be warm and humid with mainly dry conditions,
especially after midnight. Some afternoon showers and
thunderstorms from this afternoon will carry over into the
middle part of the evening, mainly near the metro areas.
Patchy fog is also expected. Some fog may be locally dense
especially in areas that receive rainfall this afternoon and
evening.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will remain nearby Friday. The heat and humidity
will linger, allowing temperatures to climb into the 90s for
many location and heat indice values to reach the upper 90s to
lower 100s.

A weak cold front will approach from the north, but it should
stay to the north for Friday. A pressure trough will be present.
As shortwave energy passes nearby to the north, showers and
gusty thunderstorms are expected to develop mainly during the
afternoon and evening. Thunderstorms may become severe with
damaging winds and large hail. The best chance for severe
thunderstorms will be between I-81 and I-95, but north of I-66,
primarily. Bay and river breezes may also play a role in the
severe thunderstorm development on Friday into Friday evening.

A shortwave will likely pass by to the north Friday night into
early Saturday. Additional low-level forcing could tap into the
warm and humid air bringing a better chance for showers and
thunderstorms Friday night, despite loss of daytime heating. If
this scenario plays out, heavy rain could be an issue. If the
shortwave is weak, then precipitation will dissipate overnight
with the loss of daytime heating. Current forecast leans a
little closer to the second scenario, but this will have to be
monitored closely.

The shortwave will slowly slide to the east Saturday, but a weak
cold front will likely move into the area from the north and
east. A wind shift over the area will enhance the chances for
showers and thunderstorms. Some storms may be strong to perhaps
severe, especially along and southwest of the boundary, and some
storms may produce heavy rainfall anywhere. Convection should
dissipate Saturday night in coverage, but low clouds and areas
of fog are possible.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A cold front is forecast to drop into our region this weekend and
stall nearby Sunday through early next week. Broad high pressure
will remain situated over the southeastern US during the later parts
of this weekend and into early week and keep a general west to
southwesterly flow ongoing at 850 mb. The frontal boundary will
become the focus for the formation of continued showers and
thunderstorms through Tuesday. PW's will remain above 1.75 with
locally higher amounts close to 2 inches possible Sunday and Monday
with fair chance for CAPE above 1000 especially east of the Blue
Ridge. Slow storm movement along with a stalled boundary close by
suggests that some storms could produce heavy rainfall and depending
on the location of the front, a strong to SVR storm can't be ruled
out. 90 degree + weather is likely to continue through Monday next
week with overnight lows in the upper 60s to mid 70s.

The later half of the long term be heavy dependent on the
interaction between a tropical system currently located over the
western Caribbean and a cold front dropping through our region from
the Northwest. A tropical depression over the western Caribbean is
forecast to make landfall somewhere in central Gulf States as a Cat
1/2 Hurricane on Sunday. The main question for this system will be
what direction it will take once it moves inland.  A cold front is
forecast to drop down through our region late Monday through Tuesday
and progress southward on Tuesday driven by a high pressure to the
north. The tropical system may interact with the frontal boundary to
enhance rainfall. I feel the biggest concern may be over the
southern states especially Tennessee which received a lot of rain
recently. As the tropical system moves northeastward, the axis of
heaviest rain will likely shift toward our region late Tuesday
through Thursday period. Depending on the track the center of the
low takes, there could be multiple threats for our region. Flooding
could be a concern especially if the models trend eastward with the
trop low and if we continue to receive convection over the next 4 to
5 days. If the low stays west of our region, the shear on the east
side of the low could enhance the SVR and tor threat. There remains
a lot of uncertainty in the long term as the tropical system remains
disorganized and off-shore. The stretch of 90 degree weather may
break on Tuesday as the front pushes through our region.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered strong to severe thunderstorms this afternoon and
evening. The best chance will be across KCHO, KDCA and KIAD,
but storms are possible across the rest of the terminals as
well. Gusty winds may accompany any storm. Patchy fog is
possible near KCHO and other terminals that get rainfall from
showers and thunderstorms.

For Friday and Saturday, thunderstorms are possible each day,
especially during the afternoon and evening hours (although
convection may persist Friday night for some of the terminals).
Patchy fog is expected Friday night into Saturday, and low
clouds/fog may be more widespread Saturday night.

Showers and thunderstorms will be possible at all terminals Sunday
through Tuesday as a front remains stalled near the region and a
second front drops into the region from the northwest on Tuesday.
Periods of subVFR conditions will be possible with light winds
mainly out of the west.

&&

.MARINE...
High pressure over the Atlantic will cause a light southerly or
onshore flow through Friday night. A boundary will move into
the area from the north and east Saturday and it will stall out
nearby. Winds could approach or reach SCA criteria Friday night
into Saturday with that approaching boundary.

Showers and thunderstorms are possible each day through Saturday
night. The best chance for thunderstorms will be in the
afternoon/evening hours each day, and gusty winds may accompany
any storm that develops. For Friday night, showers and
thunderstorms may hang around into the overnight hours, but
confidence is low at this time.

Thunderstorms will be possible over our marine areas but subSCA
conditions are expected through Monday.

&&

.TIDES/COASTAL FLOODING...
Tide levels are forecast to remain slightly elevated over the next
several days. Although flooding is not explicitly forecast, caution
(or near minor) stages are possible at more vulnerable tidal
locations such as DC SW Waterfront and Annapolis through the end
of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...BJL/KLW
SHORT TERM...BJL/KLW
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
TIDES/COASTAL FLOODING...ADM
Hazardous weather outlook, Aug 26, 5:18 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
518 AM EDT Thu Aug 26 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-271000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A severe thunderstorm capable of producing damaging wind gusts is
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices up to 105 degrees are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-271000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

Heat indices may approach 100 degrees Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

MDZ001-501-502-VAZ503-504-WVZ501>506-271000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
518 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A few severe storms capable of producing damaging wind gusts are
possible this afternoon and evening. Isolated instances of flash
flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms or instances of flash flooding are
possible during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, especially later this week.

In the hours before

Local storm report, Aug 26, 4:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 ESE KLINE GAP         39.07N  79.16W
08/26/2021                   GRANT              WV   TRAINED SPOTTER

            TREE DOWN ON HOUSE ON THE 100 BLOCK OF BEAGLE BOOT LANE

&&

EVENT NUMBER LWX2105613

ADM
Local storm report, Aug 26, 4:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     1 SE MAYSVILLE          39.10N  79.15W
08/26/2021                   GRANT              WV   EMERGENCY MNGR

            2 TREES DOWN ALONG LUNICE CREEK HIGHWAY JUST SE OF
            MAYSVILLE.

&&

EVENT NUMBER LWX2105614

ADM
Local storm report, Aug 26, 4:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     BARCROFT                38.86N  77.10W
08/26/2021                   ARLINGTON          VA   EMERGENCY MNGR

            MULTIPLE TREES DOWN NEAR THE INTERSECTION OF 14TH
            STREET AND SOUTH POLLARD STREET

&&

EVENT NUMBER LWX2105615

ADM
Local storm report, Aug 26, 4:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 E CHERRYDALE          38.90N  77.09W
08/26/2021                   ARLINGTON          VA   DEPT OF HIGHWAYS

            TREES DOWN ON I-66 CUSTIS MEMORIAL PARKWAY NEAR MILE
            MARKER 73.

&&

EVENT NUMBER LWX2105616

DH
Local storm report, Aug 26, 4:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     1 W ALEXANDRIA          38.82N  77.10W
08/26/2021                   CITY OF ALEXANDRIA VA   EMERGENCY MNGR

            TREE DOWN ON THE 1900 BLOCK OF SOUTH HOWARD STREET

&&

EVENT NUMBER LWX2105617

ADM
Local storm report, Aug 26, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 ENE HYATTSVILLE       38.96N  76.94W
08/26/2021                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE AND WIRES DOWN NEAR THE INTERSECTION OF US-1
            BALTIMORE AVENUE AND MD-410 EAST-WEST HIGHWAY.

&&

EVENT NUMBER LWX2105618

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:20 PM EDTSevere Thunderstorm WarningLWXMorgan40 min
Aug 26, 3:20 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy, Pendleton26 min
Aug 26, 3:57 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy36 min
Aug 26, 4:02 PM EDTSevere Thunderstorm WarningLWXHardy31 min
Aug 26, 5:09 PM EDTSevere Thunderstorm WarningLWXHardy22 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.